New Mexico, 2004Flash Flood in New Mexico, September 4, 2004
September 4, 2004 · NWS MAF · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 4, 7:59 PM MST, 1 hour 1 minute earlier.
Area forecast discussion, Sep 4, 7:59 PM MST, 1 hour 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
959 PM CDT SAT SEP 4 2004
.UPDATE...
POPS HAVE BEEN RAISED OVER THE WESTERN 2/3 OF THE CWA GIVEN THE
LATEST SATELLITE AND RADAR TRENDS. ACTIVITY IS BEING ENHANCED WITH
EXTRA MOISTURE FROM T.S. HOWARD ALONG WITH A STRONG UPPER JET OVER
CENTRAL NEW MEXICO. MINOR CHANGES TO DEW POINTS AND SKY COVER GRIDS
WERE ALSO MADE BASED ON THE LATEST OBS/SATELLITE DATA ALSO. ZONES
HAVE BEEN SENT AND THE REMAINING PRODUCTS WILL BE OUT SHORTLY.
&&
.PREV DISCUSSION...
LOW CLOUDS BURNED OFF LATE ACROSS SOUTHEAST NEW MEXICO AND THE
PERMIAN BASIN THIS MORNING. LOW CLOUDS WILL CONTINUE TO ERODE OVER
THE EASTERN PART OF THE FORECAST AREA THROUGH THE AFTERNOON.
SOUTHERLY SURFACE FLOW OVER MUCH OF AREA WILL CONTINUE TO ADVECT LOW
LEVEL MOISTURE INTO THE AREA OVERNIGHT. CLOUDINESS IS EXPECTED TO BE
MORE WIDESPREAD OVERNIGHT WITH THE HELP OF MID TO UPPER LEVEL
MOISTURE AND CLOUDS BLOWING OFF HURRICANE HOWARD IN THE PACIFIC.
SURFACE COOLING SHOULD BE HAMPERED ENOUGH THAT LITTLE IF ANY FOG IS
EXPECTED. LOW TEMPERATURES LIKELY TO BE A LITTLE WARMER OVERNIGHT AS
WELL.
THOUGH MID TO UPPER LEVEL MOISTURE IS INCREASING... LAPSE RATES
BARELY IN EXCESS OF 6 DEGREES PER KILOMETER...MAINLY OVER DAVIS
MOUNTAINS. LITTLE CAP IN PLACE... SO MAINLY SCATTERED THUNDERSTORMS
ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS OF WEST TEXAS WITH
ISOLATED THUNDERSTORMS POSSIBLE THE GUADALUPE MOUNTAINS. SATELLITE
INDICATES PRECIPITABLE WATER IN THE TROPICAL PLUME PUSHING INTO
SOUTHWEST TEXAS IN EXCESS OF 1.25 INCHES... SO BRIEF HEAVY RAIN IS
POSSIBLE IN ANY THUNDERSTORMS THAT FORM OVER THE HIGHER TERRAIN OF
WEST TEXAS. WITH WEAK INSTABILITY... INSIGNIFICANT LIFT AND A
STRONGER CAP EAST OF THE MOUNTAINS... LITTLE IF ANY PRECIPITATION IS
EXPECTED THROUGH TONIGHT EAST OF THE PECOS RIVER.
PROGRESSIVE MID LEVEL TROF MOVING INTO PLAINS SUN MORNING WILL DRAG
ASSOCD PAC FRONT/DRYLINE E INTO W TX. ALSO ASSOCD WARM CONVEYOR BELT
MSTR - WHICH WILL INCLUDE SOME OF HOWARD/S REMNANTS - WILL MOVE INTO
AREA. EXPECT THAT WEAK MID LEVEL LIFT ASSOCD WITH TROF WILL RESULT IN
A TSRA INTO EARLY AFTERNOON. CLOUD COVER WILL LIMIT INSOLATION AND AS
FOCUS SHIFTS INTO FAR E DURING THE LATE AFTERNOON OPPORTUNITY FOR
PRECIP WILL DIMINISH CENTRAL/WEST. SFC BOUNDARY MAY LAG ACRS FAR SRN
AREAS AND WILL KEEP AN ISOLD POP THERE. AS MID LEVEL TROF MOVES INTO
CENTRAL PLAINS EARLY MON AM COLDER AIR WILL MOVE INTO W TX WITH NE
WINDS ACRS CWFA BEFORE SUNRISE. AIRMASS WILL BECOME MORE STABLE AS
LR/S DECREASE AND MSTR IS PUSHED E AND S. NOTICEABLE COOLING MON AS
85H TEMPS DECREASE 3-4 DEGREES C. SFC RIDGE WILL BE SLOW TO MOVE EWD
AS FRANCES DOMINATES LOW LEVEL PATTERN...THUS ELY COMPONENT WILL
PERSIST INTO TUE (AT LEAST ERN HALF OF CWFA). POST FRONTAL AIRMASS
VERY STABLE AND THUS DRY FCST CONTINUES TUE. MID LEVEL RIDGING TO
COMMENCE WED S OF ANOTHER COLD MID LEVEL TROF SWINGING THRU
ALBERTA/NRN U.S.. ASSOCD SFC COLD FRONT WILL PUSH S THRU THE PLAINS
THUR WITH LOW LEVEL CONVERGENCE/INSTABILITY FOCUSING IN ERN NM. LARGE
MODEL DISCREPANCIES FRI/SAT LEAD TO STATUS QUO IN FCST ATTP.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.
&&
06
Hazardous weather outlook, Sep 4, 11:00 AM MST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
100 PM CDT SAT SEP 4 2004
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-050900-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
100 PM CDT (1200 PM MDT) SAT SEP 4 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON AND EVENING OVER THE MOUNTAINOUS REGIONS
OF WEST TEXAS AND SOUTHEAST NEW MEXICO. THUNDERSTORMS ARE MOST
PROBABLE OVER THE DAVIS MOUNTAINS AND MARFA PLATEAU. NO SEVERE
THUNDERSTORMS ARE EXPECTED... THOUGH ANY THUNDERSTORMS THAT
DEVELOP COULD PRODUCE DEADLY LIGHTNING AND BRIEF HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
05
Flash Flood, Lea
- When
- September 4, 9:00 PM MST to 10:00 PM MST
- Where
- Lea County, Hobbs
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.792, -103.412 (the zone’s center; the record gives no point)
A line of thunderstorms moved across the southeastern plains of New Mexico during the late evening hours of the 4th. Local officials reported flash flooding in Hobbs. High water flowed through several city streets and some intersections were impassable.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm in Florida, September 4 to 7, 20044 deaths · 15 events
- Hurricane in Florida, September 4 to 5, 2004$4.9 billion · 5 events
- Hurricane in Florida, September 4 to 5, 2004$711 million · 8 events
- High Wind in Florida, September 4 to 5, 2004$106 million · 61 kt wind · 5 events
- Lightning Strike in Louisiana, September 4, 20041 death · 1 event
- Winter Weather in Colorado, September 4, 20041 death · 1 event
- Heavy Rain in Florida, September 4 to 8, 200411 events
- Flash Flooding in Florida, September 4 to 5, 200410 events
- Winter Weather in Colorado, September 4 to 5, 20047 events
- Dense Fog in Wisconsin, September 4, 20043 events
- Hail in North Dakota, September 4, 20040.75 in hail · 3 events
- Tornado in Arizona, September 4, 2004F0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422563.